H-Index
14
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo


Rivaroxaban-Induced Acute Interstitial Nephritis: A Case Report

Challenging differential diagnosis, Unexpected drug reaction , Educational Purpose (only if useful for a systematic review or synthesis)

Fahad Zafar, Arshad Muhammad Iqbal, Ateeq Mubarik, Melanie Rojas, Salman Muddassir

(Department of Internal Medicine, Oak Hill Hospital, Brooksville, FL, USA)

Am J Case Rep 2019; 20:1719-1722

DOI: 10.12659/AJCR.917492

Available online:

Published: 2019-11-21


BACKGROUND: Direct oral anticoagulant agents (DOACs) have become increasingly more popular in recent years and have largely replaced warfarin in the treatment of certain conditions, such as atrial fibrillation, and in the prevention of thromboembolic events. Rivaroxaban is one of the most commonly used direct anticoagulant drugs for conditions such as atrial fibrillation and thromboprophylaxis.
CASE REPORT: We present a case of a 70-year-old male who developed acute interstitial nephritis after starting rivaroxaban, and who responded to medical treatment, which included corticosteroid therapy. A renal biopsy was not performed because the patient was on essential anticoagulation therapy secondary to a high CHADS2VASc score.
CONCLUSIONS: Dose adjustments when using rivaroxaban are necessary in patients with underlying renal failure. Acute interstitial nephritis is a rare condition associated with direct anticoagulant drugs. The treatment of acute interstitial nephritis is usually to remove the offending agent and treat the underlying cause.

Keywords: Anticoagulants, Drug-Related Side Effects and Adverse Reactions, Nephrology



Back